Hail, Effingham
- When
- March 23, 12:09 PM CST to 12:10 PM CST
- Where
- Effingham County, 1 mi S of Effingham
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.105, -88.530
A deep upper-level low helped triggered scattered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon of March 23rd. Some of the storms produced hail up to the size of golf balls and winds in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A deep upper-level low helped triggered scattered strong to severe thunderstorms across east-central and southeast Illinois during the afternoon of March 23rd. Some of the storms produced hail up to the size of golf balls and winds in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 11:57 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1257 PM CDT FRI MAR 23 2012 .DISCUSSION... ISSUED 1005 AM CDT FRI MAR 23 2012 LARGE STACKED LOW SPINNING OVER THE SOUTHEAST TIP OF KANSAS PER WATER VAPOR IMAGERY...WITH SURFACE OBS AND RADAR IMAGERY SHOWING A SECONDARY LOW PRESSURE AREA OVER CENTRAL MISSOURI. HAD QUITE A BIT OF FOG DEVELOP OVER THE WESTERN 2/3 OF THE CWA EARLIER...BUT VISIBILITIES WERE RAPIDLY IMPROVING BY 9 AM AND LATEST OBSERVATIONS SHOWING MOST SITES ABOVE 4 MILES THIS HOUR. HAVE BEEN SEEING A RAPID INCREASE IN SHOWERS AND STORMS OVER SOUTHEAST MISSOURI RECENTLY...WITH A FEW SHOWERS/STORMS NOW MOVING INTO FAR SOUTHERN PARTS OF OUR CWA. 12Z SOUNDING FROM SPRINGFIELD MO SHOWED 500 MB TEMPERATURES OF -26C ASSOCIATED WITH THE UPPER LOW...WHICH WILL TRACK EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON. THIS WILL ENHANCE MID-LEVEL LAPSE RATES...WITH LATEST RUC MODEL SHOWING RATES OF AROUND 7.5 TO 8C/KM OVER OUR AREA BY EARLY AFTERNOON SUPPORTING HAIL DEVELOPMENT WITH THE STRONGER STORMS. SEVERE WEATHER POTENTIAL STILL EXISTS BECAUSE OF THIS...WITH AREAS SOUTHEAST OF I-55 MOST AT RISK. UPDATED GRIDS HAVE BEEN SENT...WITH UPDATED ZONES TO FOLLOW AROUND 1015 AM. MOST CHANGES WERE IN THE PRECIP/WEATHER TYPES...WITH SOME ADJUSTMENTS TO THE HOURLY GRIDS FOR OTHER ELEMENTS. GEELHART && .AVIATION... ISSUED 1257 PM CDT FRI MAR 23 2012...FOR THE 12Z TAFS SHOWERS ARE BEGINNING TO RETURN TO CENTRAL IL FROM THE SOUTH AS INSTABILITY INCREASES AHEAD OF THE LOW PRESSURE SYSTEM. THE NEXT BAND OF STORMS MAY CONTAIN HAIL...BUT THE SEVERE THUNDERSTORM WATCH UNTIL 7 PM DOES NOT INCLUDE ANY OF THE TERMINAL SITES. WE INCLUDED A 3 HOUR TEMPO FOR TSRAGS AT SPI/DEC/CMI THIS AFTERNOON TO COVER THE HIGHER THREAT AREAS FOR SMALLER HAIL THAN 1 INCH. THE MAIN WINDOW FOR HAIL LOOKS TO BE 20Z-23Z. MVFR CONDITIONS WILL BE LIKELY DURING STORMS...WITH IFR POSSIBLE. THERE MAY BE A BREAK BETWEEN LINES OF STORMS AFTER THAT 23Z- 00Z...BUT THAT TREND WILL BECOME BETTER DEFINED LATER THIS AFTERNOON. WILL NOT ADD ADDITIONAL PERIODS OF STORMS FOR TONIGHT JUST YET. WINDS WILL BE VARIABLE AS THE LOW APPROACHES FROM SOUTHWEST MISSOURI. THE LOW SHOULD MOVE ACROSS SOUTH CENTRAL IL...SO THE PREVAILING WIND DIRECTION SHOULD BE SOUTHEAST UNTIL LATER TONIGHT...WHEN THE WINDS SHIFT AROUND TO THE WEST. SHIMON && .PREV DISCUSSION... ISSUED 330 AM CDT FRI MAR 23 2012 SHORT TERM...TODAY THROUGH MONDAY NIGHT 00Z MODELS REMAIN IN FAIR AGREEMENT THROUGH THIS WEEKEND AND WILL USE A BLEND. MET AND MAV GUIDANCE TEMPS SIMILAR THROUGH THIS WEEKEND AND STAYED CLOSE TOO. GUIDANCE CONTINUES TO GO WARMER ON SUNDAY AND HAS HIGHS IN THE MID 70S MOST AREAS AND TRENDED THE FORECAST IN THAT DIRECTION. COOLER TEMPERATURES EXPECTED LATE THIS WEEK THOUGH STILL 10-15 DEGREES ABOVE NORMAL AND SUNDAY NOW LOOKS WARMER IN THE 70S. UNSETTLED WEATHER PATTERN EXPECTED THROUGH SAT DUE TO 551 DM 500 MB LOW OVER SOUTHEAST KS THAT SLOWLY WEAKENS IT IT MOVES INTO SE MO BY SUNSET AND THEN INTO SOUTH CENTRAL KY/MID TN BY SUNSET SAT. SPC HAS MUCH OF CENTRAL/SE IL INTO THE LOWER OHIO VALLEY IN A SLIGHT RISK THIS AFTERNOON FOR MAINLY LARGE HAIL (15%) RISK WHILE WINDS AND ISOLATED TORNADOES ARE JUST 5% RISK. SHOWERS AND ISOLATED THUNDERSTORMS OVER INDIANA AND NE IL DRIFTING NNW AROUND THE 551 DM 500 MB LOW OVER SE KS. A SMALL BAND OF SHOWERS AND A FEW THUNDERSTORMS OVER CENTRAL AND SOUTH CENTRAL MO CLOSER TO THE UPPER LEVEL LOW. DRY WEDGE IN BETWEEN OVER CENTRAL AND SW IL AND SOME CLEARING FROM LINCOLN SW HAS ALLOWED SOME FOG TO FORM EARLY THIS MORNING...EVEN DENSE FOG AT MACOMB...KEOKUK AND PITTSFIELD IN WEST CENTRAL IL. VSBYS GENERALLY 3-5 MILES WEST OF LINCOLN AND MAY NEED TO ADD FOG TO THE FORECAST FOR THESE AREAS INTO MID MORNING AND VSBYS LIKELY DROP FURTHER. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY MIDDAY AND BECOME MORE WIDESPREAD DURING THE AFTERNOON AS UPPER LEVEL LOW MOVES INTO SOUTHERN MO AND AIRMASS GETS MORE UNSTABLE AND HAVE LIKELY TO EVEN CATEGORICAL POPS THIS AFTERNOON OVER SW AREAS. PER SPC DAY1 OUTLOOK...BAND/ARC OF THUNDERSTORMS IS EXPECTED TO INCREASE IN COVERAGE/INTENSITY FROM MIDDAY THROUGH AT LEAST MID AFTERNOON...IN ZONE OF CONVERGENCE LOCATED NE-E OF DEEP- LAYER LOW. COLD CORE CONVECTIVE REGIME FCST TO SHIFT EWD/NEWD ACROSS OUTLOOK AREA...WITH DOMINANT THREAT BEING LARGE HAIL...ISOLATED DAMAGING GUSTS POSSIBLE. TORNADO POTENTIAL APPEARS CONDITIONAL/MARGINAL ON OUTLOOK SCALE ATTM...BUT MAY BE LOCALLY ENHANCED BY STORM INTERACTIONS WITH BANNERS OF BOUNDARY- LAYER VORTICITY. ENHANCED/7.5-8.5 DEG C/KM MID LEVEL LAPSE RATES AND MID 50S TO NEAR 60 F SFC DEW POINTS WILL JUXTAPOSE WITH SURFACE HEATING TO SUPPORT 600-1200 J/KG MLCAPE...AMIDST 30-45 KT EFFECTIVE SHEAR MAGNITUDES. THUNDERSTORMS SHOULD DIMINISH DURING EARLY THIS EVENING WITH LOSS OF DAYTIME HEATING. SHOWERS TO DIMINISH OVERNIGHT AND THEN INCREASE AGAIN BY SAT AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE OVER EASTERN/SE IL SAT AFTERNOON ESPECIALLY NEAR THE WABASH RIVER WHERE SHOWERS MAY LINGER EARLY SAT EVENING BY LAWRENCEVILLE. UPPER LEVEL LOW SLOWLY WEAKENS AS IT DRIFTS ESE INTO EASTERN TN BY MIDNIGHT SAT NIGHT. NICE WEATHER EXPECTED EARLY NEXT WEEK WITH UPPER LEVEL LOW PULLING AWAY INTO THE SE STATES AND STRONG UPPER LEVEL RIDGING OVER THE GREAT PLAINS SHIFTING EASTWARD INTO THE MS VALLEY BY MON NIGHT AND INTO IL TUE. 850 MB TEMPS WARM UP SUNDAY TO 10C OR WARMER SW AREAS AND GIVES HIGHS IN THE LOW TO MID 70S. BACKDOOR COLD FRONT TO MOVE FROM THE GREAT LAKES REGION THROUGH IL EARLY NEXT WEEK...COOLING TEMPS MONDAY ESPECIALLY NE AREAS BUT DRY CONDITIONS EXPECTED SUNDAY THROUGH TUE. LONG TERM...TUESDAY THROUGH FRIDAY A PROGRESSIVE NORTHERN STREAM WEATHER SYSTEM TRACKING EAST ALONG THE US/CANADIAN BORDER TO PUSH A COLD FRONT THROUGH IL TUE NIGHT AND THEN STALL OUT NEAR THE OHIO RIVER WED BEFORE LIFTING BACK NORTH LATER NEXT WEEK. THIS TO BRING CHANCES OF SHOWERS/THUNDERSTORMS BY TUE NIGHT AND MAINLY IN SE IL WED AND THEN HAVE SLIGHT CHANCES OF CONVECTION LATE NEXT WORK WEEK WITH FRONT LIFTING BACK NORTH. TEMPS OVERALL TO REMAIN ABOVE NORMAL AND NO FROST OR FREEZE EXPECTED THROUGH NEXT WEEK. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1136 AM CDT FRI MAR 23 2012 ILZ027>031-036>038-040>043-047>053-241200- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 1136 AM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO CENTRAL ILLINOIS THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...STRONG WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE RISK FOR THUNDERSTORMS RETURNS BY TUESDAY NIGHT AS A COLD FRONT IS FORECAST TO PUSH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. ILZ044>046-054>057-061>063-066>068-071>073-241200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1136 AM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO EAST CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...STRONG WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY... PRIMARILY SOUTH OF I-70. THE RISK FOR THUNDERSTORMS RETURNS BY TUESDAY NIGHT AS A COLD FRONT IS FORECAST TO PUSH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING. GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 827 AM CDT FRI MAR 23 2012 ILZ027>031-036>038-040>043-047>053-231500- KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN- SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON- CHRISTIAN-MACON- INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON... NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD... TAYLORVILLE...DECATUR 827 AM CDT FRI MAR 23 2012 ...DENSE FOG CAUSING RAPIDLY CHANGING VISIBILITIES... AREAS OF DENSE FOG HAVE OVERSPREAD CENTRAL ILLINOIS THIS MORNING...WITH VISIBILITIES AT TIMES BELOW A QUARTER OF A MILE. SURFACE OBSERVATIONS HAVE INDICATED RAPID CHANGES IN THE VISIBILITIES...SOMETIMES GOING FROM AROUND 2 MILES TO NEAR ZERO IN A VERY SHORT DISTANCE. A SLOW IMPROVEMENT SHOULD BEGIN AFTER 9 AM...WITH THE FOG DISSIPATING BY LATE MORNING. MOTORISTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING VISIBILITIES THIS MORNING. SLOW DOWN AND USE LOW BEAM HEADLIGHTS. GEELHART
The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
13 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down about 2 miles southeast of Xenia.
A large pine tree was uprooted in Ridge Farm.
Two 2-3 foot diameter trees were blown down and siding was peeled from a building in downtown Ridge Farm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367582, 367583, 367598, 367584, 367585, 367595, 367586, 367587, 367588, 367590, 367591, 367596, 367597, 367592, 367593, 367594.